Late last month, the U.S. Food and Drug Administration (FDA) warned that diabetes medications such as sitagliptin, saxagliptin, linagliptin and alogliptin could lead to “severe and disabling” joint pain. The agency said in a safety announcement that this risk would be added to the labels of all medicined in the dipeptidyl peptidase-4 (DPP-4) inhibitors. The FDA also issued a warning for diabetes in May pertaining to sodium-glucose cotransporter-2 (SGLT2) inhibitors, which carry a risk of ketoacidosis.
Diabetes is a disease where the levels of blood sugar are abnormally high, leading to long-term problems if left untreated. Type 1 diabetes is genetic; patients are unable to produce insulin, a hormone needed to process sugar properly in the body. Type 2 diabetes is much more common, accounting for 90 to 95 percent of cases. In patients with Type 2 diabetes, the insulin fails to function properly over time.
Oral DPP-4 inhibitors work by reducing glucagon, subsequently lowering blood glucose levels. These drugs increase the levels of incretin, which inhibit glucagon release and stimulates secretion of insulin. SGLT2-inhibitors are a newer class of drugs that include Johnson & Johnson’s Invokana, Eli Lilly’s and Boehringer Ingelheim’s Jardiance and AstraZeneca’s Farxinga. These medications work by inhibiting reabsorption of glucose in the kidneys, allowing the excess sugar to be excreted in the urine.
The FDA warned in May that SGLT2-inhibitors could lead to ketoacidosis, where the blood becomes too acidic due to a buildup of ketone bodies. There were 20 cases of acidosis in patients treated with these drugs between March 2013 and June 6, 2014, the FDA said. More recently, the FDA warned of joint pain with DPP-4 inhibitors; the drugs have been linked to 33 cases of severe joint pain between Oct. 16, 2006 and Dec. 31, 2013. Januvia was the drug in 28 of those cases, although there are other DPP4-inhibitors on the market. In both instances, the FDA did not advise patients to stop taking the drug without first speaking to their physicians.